Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Midland/Odessa, TX

May 13, 2020Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2020, 8:25 PM CDT for Terrell County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2020, 8:25 PM CDT (01:25 UTC)
Expired
May 13, 2020, 9:15 PM CDT
In force
50 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 160 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2970 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS54 KMAF 140125
SVRMAF
TXC443-140215-
/O.NEW.KMAF.SV.W.0069.200514T0125Z-200514T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
825 PM CDT Wed May 13 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Terrell County in southwestern Texas...

* Until 915 PM CDT.

* At 825 PM CDT, a severe thunderstorm was located 7 miles west of
  Terrell County Gas Plant, or 23 miles south of Sheffield, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3035 10170 3033 10174 3029 10176 3019 10176
      3023 10204 3050 10209 3057 10165 3055 10165
TIME...MOT...LOC 0125Z 262DEG 20KT 3037 10197 

HAIL...1.00IN
WIND...60MPH
 
$$

84
2 follow-up statements
570 
WWUS54 KMAF 140144
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
844 PM CDT Wed May 13 2020

TXC443-140215-
/O.CON.KMAF.SV.W.0069.000000T0000Z-200514T0215Z/
Terrell TX-
844 PM CDT Wed May 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHEASTERN TERRELL COUNTY...

At 844 PM CDT, a severe thunderstorm was located near Terrell County
Gas Plant, or 25 miles northeast of Dryden, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Terrell County Gas Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3035 10170 3033 10174 3029 10176 3019 10176
      3022 10196 3052 10196 3057 10165 3055 10165
TIME...MOT...LOC 0144Z 263DEG 22KT 3030 10182 

HAIL...1.00IN
WIND...60MPH
 
$$

84
458 
WWUS54 KMAF 140206
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
906 PM CDT Wed May 13 2020

TXC443-140215-
/O.EXP.KMAF.SV.W.0069.000000T0000Z-200514T0215Z/
Terrell TX-
906 PM CDT Wed May 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TERRELL COUNTY
WILL EXPIRE AT 915 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Midland.

LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
      3044 10172 3042 10174 3040 10170 3034 10166
      3035 10170 3033 10174 3029 10176 3019 10176
      3022 10196 3052 10196 3057 10165 3055 10165
TIME...MOT...LOC 0205Z 262DEG 20KT 3032 10169 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:37 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 13, 6:37 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
637 PM CDT Wed May 13 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

The primary concern this forecast period are thunderstorms
currently ongoing INVOF MAF and FST, though activity is moving
away from the terminals. Gusty/erratic winds are possible at MAF,
FST, INK, and possibly HOB within the first couple hours of the
forecast period due to associated outflow boundaries, with wind
speeds decreasing after sunset later this evening as winds shift
to the S/SE at all terminals except CNM. All terminals will see a
W/SW wind shift on Thursday, becoming elevated by late morning
into early afternoon, with VFR conditions prevailing outside of
this evening's storms.

&&

.PREV DISCUSSION... /issued 221 PM CDT Wed May 13 2020/

DISCUSSION...
More active weather is expected this evening as another upper
level disturbance resharpens a dryline near the west Texas/eastern
New Mexico border. Mid level clouds and isolated showers and
thunderstorms associated with an earlier disturbance had moved
east of the region. Weak subsidence behind this disturbance may
delay storm initiation by an hour or two but strong heating and
very steep lapse rates should eventually break the cap as the next
disturbance arrives. Although wind shear will be marginal very
steep mid level lapse rates and cape values in excess of 3000 j/kg
should be more than sufficient to generate the potential for
severe thunderstorms with large hail and damaging winds across
west Texas. The best chance for storms will be in the eastern
Permian Basin in the deepest moisture for the longest period of
time ahead of the dryline.

Thunderstorms will rapidly move east out of the area by after
midnight tonight. Thursday should more tranquil with significant
disturbances lacking in the zonal flow aloft. Isolated
thunderstorms can still not be completely ruled out in the late
afternoon and early evening across the lower Trans Pecos and
eastern Permian Basin due to strong heating locally breaking the
cap along the dryline.

Another active weather day is expected Friday/Friday night across
west Texas as another significant upper level disturbance approaches
the region. Wind shear is forecast to again be marginal but
progged steep mid level lapse rates and cape values in excess of
3000 j/kg should be sufficient for strong to severe thunderstorm
development.

After Friday the weekend into early next week looks quiet as the
upper level disturbance stalls just to the east of the area with
upper level ridging forecast over the forecast area. High
temperatures are expected to be near normal with overnight lows
much above normal in moist low level southeast flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67  94  69  93 /  30   0  10  30
Carlsbad                       58  94  59  95 /   0   0   0  10
Dryden                         69  95  71  92 /  20  10  10  40
Fort Stockton                  63  93  67  92 /  10  10  10  50
Guadalupe Pass                 58  82  61  85 /   0   0   0  10
Hobbs                          58  91  60  92 /   0   0   0  20
Marfa                          51  89  53  86 /   0   0   0  30
Midland Intl Airport           66  94  69  93 /  20   0  10  30
Odessa                         66  94  68  92 /  20   0  10  30
Wink                           60  96  64  95 /  10   0   0  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

84
Hazardous weather outlook, May 13, 3:28 PM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
328 PM CDT Wed May 13 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-142030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
328 PM CDT Wed May 13 2020 /228 PM MDT Wed May 13 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
across West Texas mainly east of a line from Seminole to Monahans to
Marathon to Lajitas. Damaging hail and winds, an isolated tornado,
localized flooding, low visibilities, and cloud to ground lightning
are all possible. A Severe Thunderstorm Watch is in effect for the
above locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms will be possible again Friday across
West Texas mainly from the Lower Trans Pecos extending north and
northeast into much of the Permian Basin. Damaging hail and winds,
localized flooding, low visibilities, and cloud to ground lightning
are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across West Texas this afternoon.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 13, 7:27 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
727 PM CDT Wed May 13 2020

TXZ046-047-051-052-140115-
Martin TX-Dawson TX-Howard TX-Borden TX-
727 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...NORTHERN
HOWARD...NORTHEASTERN MARTIN AND SOUTHEASTERN DAWSON COUNTIES UNTIL
815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ackerly, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ackerly, Luther, Knott, Vincent and Vealmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3238 10175 3257 10185 3278 10137 3246 10121
TIME...MOT...LOC 0027Z 253DEG 29KT 3252 10172

29
Special weather statement, May 13, 7:51 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
751 PM CDT Wed May 13 2020

TXZ046-047-140130-
Dawson TX-Borden TX-
751 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BORDEN AND NORTHEASTERN
DAWSON COUNTIES UNTIL 830 PM CDT...

At 751 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of O'donnell, or 14 miles west of Gail, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Borden and
northeastern Dawson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3289 10120 3267 10174 3291 10189 3296 10176
      3296 10124
TIME...MOT...LOC 0051Z 241DEG 25KT 3284 10168

29
Special weather statement, May 13, 8:05 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
805 PM CDT Wed May 13 2020

TXZ048-140145-
Scurry TX-
805 PM CDT Wed May 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY COUNTY UNTIL 845
PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snyder, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Snyder and Winston Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3263 10083 3269 10106 3297 10096 3296 10066
      3293 10066
TIME...MOT...LOC 0105Z 202DEG 19KT 3275 10092

29
Local storm report, May 13, 8:10 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
810 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 W SNYDER              32.71N 100.93W
05/13/2020  E0.75 INCH       Scurry             TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Local storm report, May 13, 8:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
819 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             5 NNE UNION             32.79N 100.96W
05/13/2020  E1.00 INCH       Scurry             TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER
Local storm report, May 13, 8:23 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
823 PM CDT WED MAY 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             6 N SNYDER              32.80N 100.92W
05/13/2020  E1.50 INCH       Scurry             TX   SOCIAL MEDIA

&&

SAMANTHA.ZUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSpecial Weather StatementMAFDawson45 min
May 13, 7:27 PM CDTSpecial Weather StatementMAFBorden48 min
May 13, 7:40 PM CDTSevere Thunderstorm WarningMAFBorden50 min
May 13, 7:44 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell46 min
May 13, 7:51 PM CDTSpecial Weather StatementMAFBorden39 min
May 13, 8:05 PM CDTSpecial Weather StatementMAFScurry40 min
May 13, 8:15 PM CDTSevere Thunderstorm WarningMAFScurry30 min
May 14, 6:41 PM CDTSevere Thunderstorm WarningMAFTerrell64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.